Nebraska, 2008

Hail in Nebraska, June 19, 2008

June 19, 2008 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced large hail in Dixon County during the early afternoon of June 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced large hail in Dixon County during the early afternoon of June 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 19, 10:02 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 19, 10:02 AM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 AM CDT THU JUN 19 2008

.DISCUSSION...
FORECAST GENERALLY ON TRACK AND ISOLATED SHOWERS ALREADY STARTING TO
DEVELOP OVER NORTHERN SD. EXPECT THIS TREND TO CONTINUE AS A WEAK
FRONT SPREADS SOUTHEAST. SHEAR AND INSTABILITY PRETTY WEAK...SO NOT
ANTICIPATING ANYTHING SEVERE...MAYBE SOME DIME SIZED HAIL AND BRIEF
HEAVY DOWNPOURS.

&&

.AVIATION...
GENERALLY VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD.  A
WEAK COLD FRONT ACROSS WESTERN SOUTH DAKOTA WILL SHIFT EAST THIS
AFTERNOON AND BECOME THE FOCUS FOR SHOWER AND THUNDERSTORM THIS
AFTERNOON AND EVENING. VISIBILITY WITHIN THESE THUNDERSTORMS COULD
BRIEFLY FALL INTO THE MVFR CATEGORY.

&&

.PREV DISCUSSION...
NOT THE MOST STRAIGHTFORWARD FORECAST WITH REGARD TO PRECIP CHANCES
WITH POTENTIAL FOR WEAK WAVES IN NORTHWEST FLOW AHEAD OF A BUILDING
UPPER RIDGE OVER THE NEXT 48 HOURS. HOWEVER...LARGE SCALE PATTERN
SIMILAR THROUGH EARLY NEXT WEEK...AND SHOULD TREND TOWARD DRY AND
WARM FOR MUCH OF THE WEEKEND...WITH RIDGE BREAKING DOWN AND PRECIP
CHANCES INCREASING AGAIN DURING THE FIRST PART OF NEXT WEEK.

FOR TODAY...HAD AN DECENT AREA OF SHRA/TSRA MOVING SOUTH INTO THE FA
OUT OF NORTH DAKOTA EARLY IN THE SHIFT...BUT HAS BEEN RUNNING INTO
MORE STABLE AIRMASS OVER SOUTHEAST SOUTH DAKOTA AND HAS ALL BUT
DISSIPATED WITH JUST A HANDFUL OF ROGUE SHOWERS HANGING ON AS OF
08Z. EXPECT THE WEAKENING TREND TO CONTINUE AND THIS SHOULD BE A
NON-FACTOR FOR THE MORNING HOURS OTHER THAN SOME LEFTOVER MID
CLOUDS. CLUSTER OF TSRA MOVING THROUGH NORTH CENTRAL NEBRASKA
EXPECTED TO REMAIN FOCUSED SOUTH OF OUR FA...THOUGH WILL CARRY A
SLIGHT CHANCE THROUGH MID MORNING ALONG THE MISSOURI VALLEY. ANOTHER
COMPLEX OF TSRA MOVING INTO FAR WESTERN SD AT THIS TIME...AND
SIMILAR TO PAST COUPLE OF MORNINGS...NORTHERN EDGE OF THE PRECIP
SHIELD COULD SCRAPE THE FAR SOUTHWEST CORNER OF THE FA DURING THE
MID-LATE MORNING IF IT HOLDS TOGETHER. AFTER MIDDAY...FOCUS TURNS TO
POSSIBILITY OF GENERAL DIURNAL DEVELOPMENT WITH MUCAPES OF 1500-2000
J/KG AS TEMPERATURES WARM INTO THE 80S AND DEW POINTS IN THE UPPER
50S-NEAR 60 POOL ALONG A WEAK SURFACE CONVERGENCE LINE...CURRENTLY
EXPECTED TO EXTEND FROM NEAR KMML-LAKE ANDES BY LATE AFTERNOON. NO
OTHER APPARENT TRIGGER FOR THIS DEVELOPMENT...SO WILL KEEP POPS ON
THE LOW SIDE...BUT WOULD NOT BE SURPRISED TO SEE A FEW SHRA/TSRA
POPS UP DURING PEAK HEATING. ELONGATED/NARROW CAPE PROFILE NOT AS
FAVORABLE FOR HAIL THREAT...THOUGH SOMEWHAT DRY AIR IN THE MID
LEVELS COULD PRODUCE SOME STRONGER WIND GUSTS AND WILL HIGHLIGHT
THAT THREAT IN THE HWO.

ANY AFTERNOON DEVELOPMENT SHOULD WANE WITH LOSS OF HEATING THIS
EVENING...AND LOOKS QUIET FOR THE REMAINDER OF THE NIGHT INTO FRIDAY
MORNING. MODELS DIFFER A LITTLE IN LOCATION...BUT MOST SHOWING A
WEAK WAVE DROPPING SOUTHEAST THROUGH MINNESOTA FRIDAY AFTERNOON AND
EVENING...AND WILL CONTINUE A SLIGHT CHANCE OF TSRA ACROSS THE
NORTHEAST PORTIONS OF THE FA WITH THIS FEATURE...THOUGH BETTER
COVERAGE SHOULD BE NORTHEAST/EAST OF OUR AREA.

AS MENTIONED...MUCH OF THE WEEKEND SHOULD BE DRY WITH UPPER RIDGE
PUSHING INTO THE NORTHERN PLAINS. 00Z NAM HINTING AT WEAK WARM FRONT
SETTING UP NEAR THE MISSOURI RIVER BY SATURDAY NIGHT...WITH MODERATE
LOW LEVEL JET RIDING OVER THE FRONT TO 850MB CONVERGENCE ZONE NEAR A
KHON-KFSD-KSLB LINE OVERNIGHT. GFS/ECMWF DO NOT SHOW SIMILAR FEATURE
AT THIS TIME...BUT CANNOT DISCOUNT POSSIBILITY OF ACCAS SHRA/TSRA SO
HAVE INTRODUCED A SLIGHT CHANCE LATE SATURDAY NIGHT. TEMPERATURES
THROUGH THE WEEKEND SHOULD BE CLOSE TO SEASONAL NORMALS...WITH HIGHS
GENERALLY IN THE LOWER TO MID 80S AND LOWS IN THE MID 50S TO AROUND
60.

BOTH GFS AND ECMWF SHOWING ELONGATED WAVE MOVING OUT OF THE ROCKIES
LATE SUNDAY NIGHT AND FLATTENING THE RIDGE ACROSS THE NORTHERN
PLAINS MONDAY AND MONDAY NIGHT. BUMPED POPS SLIGHTLY FOR WESTERN CWA
MONDAY AFTERNOON...AND FOR MOST OF THE CWA MONDAY NIGHT AS TIMING
LOOKS TO BE SIMILAR BETWEEN THE TWO MODELS...THOUGH KEEPING IN LOWER
END OF CHANCE RANGE FOR NOW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH/BT
Hazardous weather outlook, Jun 19, 9:25 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CDT THU JUN 19 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1025 AM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THE
MISSOURI RIVER THIS MORNING...BUT NONE OF THE STORMS ARE EXPECTED
TO BECOME SEVERE. A FEW THUNDERSTORMS MAY DEVELOP NEAR A WEAK
COLD FRONT DURING THE LATE AFTERNOON AND EARLY EVENING AND
DIMINISH AS SUNSET APPROACHES. ISOLATED STRONGER STORMS MAY
PRODUCE PEA TO DIME SIZE HAIL AND WIND GUSTS TO AROUND 50
MPH...THOUGH MOST STORMS SHOULD REMAIN WELL BELOW SEVERE LIMITS.

FLOODING...
MINOR FLOODING WILL CONTINUE ALONG PARTS OF THE LITTLE SIOUX
RIVER IN NORTHWEST IOWA. THE RIVER IS CURRENTLY EXPECTED TO FALL
BELOW FLOOD STAGE BY LATE IN THE WEEKEND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA
FRIDAY AFTERNOON...AND AGAIN LATE SATURDAY NIGHT. SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dixon

When
June 19, 12:50 PM CST
Where
Dixon County, 2.65 mi WSW of Emerson
Measured
1 in hail
Reported by
Public
Coordinates
42.270, -96.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119551.